Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Norman, OK

March 18, 1998Pottawatomie County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 18, 1998, 11:17 PM CST for Pottawatomie County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 1998, 11:17 PM CST (05:17 UTC)
Expired
Mar 19, 1998, 12:00 AM CST
In force
43 min
Issued by
NWS Norman, OK
Area
Whole counties

County Pottawatomie County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS1 KOKC 190519 RRA
SVROKC
OKC125-190600-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1117 PM CST WED MAR 18 1998
 
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT CST
FOR THE FOLLOWING LOCATION...
 
IN CENTRAL OKLAHOMA
 
   ...POTTAWATOMIE COUNTY
 
AT 1116 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SHAWNEE
MOVING EAST-NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY.
 
DA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:30 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 18, 9:30 PM CST, 1 hour 47 minutes before
FPUS3 KOKC 190338
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CST WED MAR 18 1998

500 MB TEMP AT ABQ HAS DROPPED TO -32C AND HARPER COUNTY REPORTS
RAIN HAS ALREADY CHANGED TO SNOW. NCEP HEAVY SNOW GUIDANCE AGREES
WELL WITH CURRENT FORECAST SO WILL NOT CHANGE WWA ATTM. STORMS ARE
MOVING RAPIDLY WHICH SHOULD EASE FLOOD/FLASH FLOOD CONCERNS
SOMEWHAT.  HOWEVER...WITH GROUND COMPLETELY SATURATED AND RIVER
STILL IN FLOOD OVER PORTIONS OF FA...WILL LEAVE FLASH FLOOD WATCH.

..10..

.OKC...
OK...FLASH FLOOD WATCH TONIGHT ZONES 16>48..50>52.
     WINTER STORM WARNING TONIGHT AND THURSDAY MORNING ZONES 4>6..
     9>11..14..15.
     WINTER STORM WATCH THURSDAY ZONES 7..8..12..13
TX...FLASH FLOOD WATCH TONIGHT ZONES 83>90.

In the hours before

Local storm report, Mar 18, 8:50 PM CST, 2 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM WED MAR 18 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    LAKE KICKAPOO             TX   0.88 INCH HAIL.
03/18/98   ARCHER

0845 PM    4 SW ARCHER CITY          TX   1.00 INCH HAIL.
03/18/98   ARCHER

LINDLEY
Local storm report, Mar 18, 9:53 PM CST, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
950 PM WED MAR 18 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    5 S WAURIKA               OK   0.75 INCH HAIL.
03/18/98   JEFFERSON

LINDLEY
Special weather statement, Mar 18, 10:08 PM CST, 1 hour 9 minutes before
OKZ004>030-033>038-044-TXZ083>088-191015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1008 PM CST WED MAR 18 1998

A WINTER STORM WARNING REMAINS IN EFFECT TONIGHT AND THURSDAY MORNING
FOR NORTHWEST OKLAHOMA - INCLUDING HARPER... ELLIS... ROGER MILLS...
WOODS... WOODWARD... DEWEY... MAJOR... AND ALFALFA COUNTIES.

A WINTER STORM WATCH REMAINS IN EFFECT THURSDAY FOR NORTH CENTRAL
OKLAHOMA - INCLUDING GARFIELD... GRANT... KAY... AND NOBLE COUNTIES.

A POWERFUL LATE WINTER STORM OVER NEW MEXICO WILL MOVE EAST ACROSS
OKLAHOMA LATE TONIGHT AND THURSDAY. RAIN WILL CHANGE TO SNOW OVERNIGHT
IN NORTHWEST OKLAHOMA... AND IN FACT ALREADY HAD DONE SO AS OF 10 PM
IN PARTS OF HARPER ELLIS AND WOODWARD COUNTIES. AS THE STORM CENTER
APPROACHES... COLDER AIR WILL RESULT IN A CHANGEOVER TO SNOW ACROSS A
LARGER PART OF WESTERN NORTHERN AND CENTRAL OKLAHOMA AND POSSIBLY
WESTERN NORTH TEXAS ON THURSDAY BEFORE PRECIPITATION ENDS.

NEW INFORMATION WEDNESDAY EVENING SUGGESTS THAT THIS STORM SYSTEM
COULD BE EVEN STRONGER THAN EARLIER EXPECTED. HEAVIEST SNOW IS
EXPECTED TO FALL NORTH OF THE TRACK OF THE STORM CENTER. NORTHWEST
OKLAHOMA... INCLUDING THE WOODWARD ALVA CHEYENNE AND FAIRVIEW AREAS...
WILL LIKELY RECEIVE ACCUMULATIONS IN EXCESS OF 4 INCHES BEFORE ENDING
BY MIDDAY THURSDAY. ACCUMULATIONS OVER 4 INCHES ALSO WILL BE POSSIBLE
IN NORTH CENTRAL OKLAHOMA ON THURSDAY... INCLUDING THE ENID AND PONCA
CITY AREAS... WHERE RAIN IS EXPECTED TO CHANGE OVER TO SNOW THURSDAY
MORNING AND TAPER OFF LATE IN THE DAY. FARTHER SOUTH AND EAST...
ACCUMULATIONS OF SEVERAL INCHES WILL BE POSSIBLE AS FAR SOUTH AS THE
ALTUS LAWTON AND OKLAHOMA CITY AREAS ON THURSDAY. WINTER WEATHER
ADVISORIES MAY BE NEEDED ON THURSDAY FOR THESE AREAS.

IN ADDITION TO THE SNOW... STRONG NORTH WINDS OF 20 TO 30 MPH ARE
LIKELY TO DEVELOP ON THURSDAY RESULTING IN SOME BLOWING AND DRIFTING
SNOW ESPECIALLY ACROSS NORTHERN OKLAHOMA.

IF YOU ARE IN OR PLAN TO TRAVEL THROUGH NORTHERN WESTERN OR CENTRAL
OKLAHOMA OR WESTERN NORTH TEXAS TONIGHT OR THURSDAY... BE PREPARED FOR
THE POSSIBLITY OF SIGNIFICANT WINTER WEATHER. STAY TUNED FOR LATER
STATEMENTS AND ADVISORIES AS THIS WINTER WEATHER SITUATION CONTINUES
TO UNFOLD.

MLB
Local storm report, Mar 18, 10:14 PM CST, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1010 PM WED MAR 18 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    2 W NINNEKAH              OK   WIND DAMAGE.
03/18/98   GRADY                          TREES AND POWER LINES
                                          DOWN AT INTERSECTION OF
                                          HIGHWAYS 277 AND 81.
                                          REPORTED BY GRAY CO.
                                          S.O.

LINDLEY
Local storm report, Mar 18, 10:26 PM CST, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1020 PM WED MAR 18 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    BLANCHARD                 OK   NWS EMPLOYEE REPORTED
03/18/98   MCCLAIN                        60 MPH THUNDERSTORM
                                          WINDS.

LINDLEY
Local storm report, Mar 18, 11:13 PM CST, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1055 PM WED MAR 18 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    3 S BLANCHARD             OK   WIND DAMAGE.
03/18/98   MCCLAIN                        NWS EMPLOYEE REPORTED
                                          70 MPH WINDS WITH DAMAGE
                                          TO TWO BARNS AND ROOF
                                          DAMAGE TO HOME.

1030 PM    2 N DIBBLE                OK   WIND DAMAGE.
03/18/98   MCCLAIN                        ***1 INJ.***
                                          MOBILE HOME DESTROYED
                                          BY THUNDERSTORM WINDS.

1103 PM    LONE GROVE                OK   WIND DAMAGE.
03/18/98   MCCLAIN                        ROOF BLOWN OFF OF
                                          LUMBER YARD.

LINDLEY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:37 PM CSTSevere Thunderstorm WarningOUNJefferson53 min
Mar 18, 9:58 PM CSTSevere Thunderstorm WarningOUNGrady, McClain32 min
Mar 18, 10:19 PM CSTSevere Thunderstorm WarningOUNCleveland, McClain41 min
Mar 18, 10:52 PM CSTSevere Thunderstorm WarningOUNCarter, Garvin, Murray53 min
Mar 18, 11:07 PM CSTSevere Thunderstorm WarningOUNLove, Marshall53 min
Mar 18, 11:07 PM CSTSevere Thunderstorm WarningOUNJohnston, Pontotoc53 min
Mar 18, 11:29 PM CSTSevere Thunderstorm WarningOUNSeminole31 min
Mar 18, 11:42 PM CSTSevere Thunderstorm WarningOUNBryan48 min
Mar 18, 11:54 PM CSTSevere Thunderstorm WarningOUNHughes51 min
Mar 19, 12:12 AM CSTSevere Thunderstorm WarningOUNAtoka, Coal48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.